Fuel for Thought

Strange things can happen when the brain runs low on sugar

By Tony Dajer|Thursday, August 01, 2002
RELATED TAGS: DIABETES
"I told you, I did not fall," said Mrs. Garcia. "I woke up like this." Could she have forgotten the blow? At age 83, Mrs. Garcia suffered from a host of ailments, including diabetes, and was back in the hospital just one day after recovering from a severe respiratory infection. Maybe she was beginning to show signs of Alzheimer's as well. Then again, she had woken up in bed, not on the floor. The left side of her face—purple, red, and swollen—had clearly taken a thumping. Could it be from the Coumadin, a drug she was taking to reduce her susceptibility to blood clots? The anticoagulant can sometimes cause spontaneous bleeding. But Mrs. Garcia had more than just a shiner; an X ray showed that the zygomatic arch, the bony jug handle that straddles the hinge of the jaw, was fractured. Too much Coumadin wouldn't explain that.

"Mrs. Garcia, you left the hospital yesterday, is that right?"

"Yes, doctor," she replied.

"Did you take your medicines?"

"Yes, my usual, as they told me to. Plus the antibiotic for the pneumonia."

"And you live alone?"

"Yes, doctor."

"So no one saw you fall?"

Mrs. Garcia shook her head, steamed now. "I told you. I . . . did . . . not . . . fall."

Maybe the doctor had Alzheimer's.

"Sorry," I apologized. "You woke up this way, simple as that?"

"Yes, doctor." Thoroughly stumped, I performed a critical diagnostic maneuver: Stall for time.

"Let's get a blood count and some electrolytes," I said with authority to Steve, the attending nurse.

"Right," he answered.

As Steve grabbed needles and syringes, I headed for Mrs. Garcia's medical records. A week earlier she had been hospitalized after complaining of two days of profound fatigue. Her doctor had found a glucose level of 50— too low for a healthy adult and much too low for a diabetic. It seems she had been fighting a bout of bronchitis and had kept taking her long-acting antidiabetic medications even as her appetite declined. That would explain her low glucose level on arrival. Once she was admitted, the diabetes drugs were stopped in order to prevent her glucose level from dropping even further. The first night on the ward, however, she had been found foaming at the mouth and unconscious. Her glucose was 35. Giving her dextrose intravenously had quickly reversed the situation. To keep her glucose level up, dextrose was added to her maintenance IV fluids over the next several days.

Mrs. Garcia, like all diabetics, had problems metabolizing glucose, the body's principal blood sugar. Normally, the pancreas secretes the hormone insulin, which helps the body's cells absorb glucose and keep blood glucose levels steady. When control of glucose goes awry, the excess sugar can have devastating effects on the vascular system, putting patients at risk for heart attacks, strokes, and blindness. We control blood glucose in hopes of avoiding those effects. In extreme cases, when the pancreas produces no insulin, patients must take frequent injections of the hormone and carefully monitor diet, activity, and blood glucose levels to adjust the dose. More common are cases in which the pancreas still secretes some insulin, but the patients don't respond to it normally because their metabolisms have been dulled by obesity and inactivity. For these diabetics, an ever-expanding array of drugs can push the pancreas to secrete more insulin, delay absorption of sugars from the diet, or enhance the effects of insulin at the level of the cellular receptor. But trying to tailor medications to the ups and downs of a person's activity and eating habits can be daunting. And in our zeal to drive sugar levels down, we all too often drive them too low.

I recalled a case from the month before. When the patient was admitted, I had little doubt he had suffered a stroke— and a bad one. His blood pressure was sky-high, his left arm lay motionless, and he was barely breathing. Another senior attending physician and I decided we needed to get a breathing tube down his throat and rush him to radiology. We expected to find bleeding in the brain, but the CT scan was negative. Baffled, I helped wheel him back. At that point, he sat up and pointed at the tube in his windpipe, signaling, "Could I have this out, please?" I glanced at the IV bag: 5 percent dextrose solution. Through dumb luck, we had given him sugar. We took out the tube. I knew what he would say even before he said it: "I am a diabetic." No one, amid the rush to intubate, had thought to prick the patient's finger and check his blood glucose level— the nonnegotiable, ironclad rule that applies to every patient suffering altered mental status (AMS), or a malfunctioning brain. AMS: Three letters make the diagnosis.

Flipping through Mrs. Garcia's chart, I began to suspect her diabetes had contributed to her AMS. This was not a simple fall; the timing was too suspicious. Two days after her second nighttime episode of hypoglycemia, her blood glucose was running in the low hundreds— still a bit below average for her. But her pneumonia was better. The next day she was discharged. Her instructions read: "Resume at-home medications." But during her hospital stay, no one had performed the simple experiment of seeing whether her medications would drive her blood glucose level too low.

The brain's demands are simple: oxygen, glucose, and sufficient blood pressure to deliver them. Other organs can get by on different body fuels, but the brain lives on glucose. Luckily, nature has wired us well. When there is not enough sugar in the blood, adrenaline and glucagon, another hormone, kick in to boost glucose levels and make us feel jittery, sweaty, and hungry. But diabetics, once they have experienced a number of hypoglycemic episodes or suffered a progressive loss of nerve function, can lose this protective sugar-boosting reflex. Then they may slide into a coma without warning. "Diabetic in a coma" is the easiest diagnosis in medicine— if you know the patient is diabetic. If you don't, she can't tell you. And the collection of symptoms may appear too bizarre. When fuel runs low, our exquisitely balanced collection of neurons fires a panoply of behaviors that perfectly mimic epilepsy, psychosis, paralysis, or stroke. The shortage can also cause respiratory failure. The average diabetic suffers up to one hypoglycemic episode per year, and efforts to keep sugar levels below a certain threshold can triple the chances. One out of 20 deaths among insulin-dependent diabetics is caused by hypoglycemia, and nobody knows how many hypoglycemic diabetics die because of misdiagnosis.

Time after time, doctors are fooled. For example, one patient treated at our hospital had spilled out of a car, inert, and got his chest pounded on until a nurse realized the medical significance of the lollipop in his mouth. Left untreated for six to 12 hours, hypoglycemia can cause irreversible brain damage. And the condition can have other troubling effects. In one notorious case in Virginia, a motorist was seen weaving down the wrong side of the highway. When the police stopped him, he looked drunk and became combative. They subdued him with nightsticks and dogs, hauled him in for booking, and never had a clue that he was a diabetic suffering from hypoglycemia. (Although hypoglycemia can occur in healthy nondiabetics, it is uncommon and usually related to such conditions as pregnancy or binge drinking.)

As I put down Mrs. Garcia's chart, the pieces of a plausible scenario came together. Because she follows doctors' orders, she probably restarted her medications when she got home. Sometime that night, her glucose level could have dropped far enough to provoke a seizure, and she could have smashed her face against the wall while she was thrashing around. Then, I imagined, either the medication wore off or the sudden activity brought her glucose level back up.

"You have to play detective on this one and fill in the missing pieces," I told the admitting resident. "It's hypoglycemia."

"But she passed out. It's cardiac."

"No," I told her. "Remember AMS? This is one case where three letters are worth a thousand pictures."
ADVERTISEMENT
Comment on this article
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
DSC-CV1218web
+